Nebraska, 2019

Hail and Damaging Winds in Nebraska, August 7, 2019

August 7, 2019 · NWS OAX · 4 events in 1 county or zone

An isolated supercell thunderstorm moved out of South Dakota and into Knox county during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated supercell thunderstorm moved out of South Dakota and into Knox county during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 5:27 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 5:27 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
627 PM CDT Wed Aug 7 2019

.SHORT TERM...(Tonight through Friday Night)
Issued at 324 PM CDT Wed Aug 7 2019

Cloud cover remained across far southeast Nebraska this afternoon,
behind lingering showers and storms pushing into northeast Kansas.
Conditions were muggy across the rest of the forecast area as high
temperatures climbed into the low to mid 80s and dewpoints
approached the upper 60s and lower 70s.

Redevelopment of convection is expected late this evening and
overnight along residual outflow boundaries.  Current model trends
indicate the best chance for storms to initiate would be near the
central KS/NE shortly after midnight tonight. Short term convection
allowing models continue to depict thunderstorm activity spreading
into northeast KS along the nose of a 20-30 kt low level jet.
Showers and storms will likely spread northeast into southeast
Nebraska overnight, with additional precipitation developing across
eastern Nebraska and western Iowa as a weak upper level disturbance
pushes through the region by early Thursday morning. Around 1000
J/kg of instability and bulk shear of 40-50 kts will provide at
least a marginal risk of severe storms overnight. The main threats
will likely be large hail and damaging winds.

Spotty showers and storms will linger through Thursday morning,
before diminishing early Thursday afternoon as high pressure builds
in at the surface. A line of scattered showers and storms may
develop with peak heating, late Thursday afternoon and evening,
along a surface boundary draped across the southern half of the
forecast area. However, this convection should be fairly short-
lived. The surface high will remain across the area Thursday night
and Friday which, combined with the lack of additional moisture,
will keep any new precipitation development isolated at best.
Temperatures will remain relatively mild Thursday and Friday, only
rising into the upper 70s and low 80s.

.LONG TERM...(Saturday through Wednesday)
Issued at 324 PM CDT Wed Aug 7 2019

A weak shortwave and cold front will move through the region this
weekend, bringing another round of storms to the forecast area. The
front will move into the region Saturday morning, bringing at least
a chance for precipitation to the area through Sunday. Models are
also converging on another shortwave moving along the central
US/Canadian border early next week, and pulling another cold front
across the central plains Monday through early Tuesday. Temperatures
are forecast to climb slightly, into the mid 80s Saturday, before
dipping back into the lower 80s through the first half of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 615 PM CDT Wed Aug 7 2019

Weather will be mainly quiet overnight. There may be a few
thunderstorms in far northeast Nebraska around midnight, but these
storms may remain north of OFK and therefore was not included in
the TAF. Similarly, there may be a few thunderstorms in far
southeast Nebraska, but these should stay south of LNK and OMA.
Expect MVFR ceilings to impact OFK and LNK early Thursday morning,
returning to VFR by the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...HB
Hazardous weather outlook, Aug 7, 2:36 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
336 PM CDT Wed Aug 7 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
336 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

There is a chance for redevelopment of thunderstorms tonight in
parts of northern Kansas and southern Nebraska. If storms do fire
in southeast Nebraska, there will be a risk of large hail and
damaging winds, mainly south of a Seward to Lincoln and Nebraska
City line. Otherwise thunderstorms are forecast to spread
northward overnight, with most of eastern Nebraska and southwest
Iowa seeing a chance for small hail and gusty winds.

Thunderstorms will linger through the morning on Thursday, but
severe storms are not expected.

Flooding will continue on the Missouri River above Lewis and
Clark Lake, and from around Nebraska City downstream into
Missouri.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

There is a chance for thunderstorms off and on this weekend and into
early next week.

Flooding will continue on the Missouri River above Lewis and
Clark Lake, and from Nebraska City downstream into Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or tomorrow.

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 7, 10:00 PM CST
Where
Knox County, 1.67 mi WNW of Santee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.840, -97.850

Power lines and trees were blown down. Hail of unknown size was also reported.

Hail, Knox

When
August 7, 10:17 PM CST
Where
Knox County, 0.51 mi W of Lindy
Measured
1.75 in hail
Reported by
Public
Coordinates
42.730, -97.740

The public reported golf ball size hail.

Thunderstorm Wind, Knox

When
August 7, 10:20 PM CST
Where
Knox County, 0.57 mi WNW of Lindy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.734, -97.740

Trees blown down. Windows blown out from wind driven hail.

Hail, Knox

When
August 7, 10:30 PM CST
Where
Knox County, 3.38 mi E of Lindy
Measured
2.5 in hail
Reported by
Public
Coordinates
42.728, -97.663

The public reported hail up to tennis ball size. This created substantial crop damage in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851321, 851322, 851324, 851323.